Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 286, NWS Amarillo, TX

September 22, 2017Deaf Smith County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Sep 22, 2017, 6:47 PM CDT for Deaf Smith County, Texas. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 22, 2017, 6:47 PM CDT (23:47 UTC)
Expired
Sep 22, 2017, 8:15 PM CDT
In force
88 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
70.0 mph

County Deaf Smith County, TX

The radar

The Amarillo radar (KAMA), 83 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.8 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
122 J/kg
Mixed-layer CIN
-258 J/kg
Mixed-layer LCL
1659 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

086 
WUUS54 KAMA 222347
SVRAMA
TXC117-230115-
/O.NEW.KAMA.SV.W.0286.170922T2347Z-170923T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
647 PM CDT FRI SEP 22 2017

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Deaf Smith County in the Panhandle of Texas...

* Until 815 PM CDT

* At 647 PM CDT, a severe thunderstorm was located 7 miles northwest
  of Black, or 9 miles north of Friona, moving northeast at 30 mph.

  HAZARD...70 mph wind gusts and ping pong ball size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect some tree damage. Damage is likely to mobile 
           homes, roofs, and outbuildings. People and animals 
           outdoors will be injured. Expect hail damage to roofs, 
           siding, windows, and vehicles. 

* Locations impacted include...
  Hereford, Bootleg, Dawn and Simms. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3475 10285 3519 10265 3518 10217 3475 10217
TIME...MOT...LOC 2347Z 216DEG 27KT 3477 10269 

HAIL...1.50IN
WIND...70MPH
 
$$

LG
6 follow-up statements
002 
WWUS54 KAMA 230003
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
703 PM CDT FRI SEP 22 2017

TXC117-230115-
/O.CON.KAMA.SV.W.0286.000000T0000Z-170923T0115Z/
Deaf Smith TX-
703 PM CDT FRI SEP 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR DEAF SMITH COUNTY...

At 703 PM CDT, a severe thunderstorm was located 6 miles north of
Black, or 10 miles northeast of Friona, moving northeast at 20 mph.

HAZARD...70 mph wind gusts and ping pong ball size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect some tree damage. Damage is likely to mobile homes, 
         roofs, and outbuildings. People and animals outdoors will 
         be injured. Expect hail damage to roofs, siding, windows, 
         and vehicles. 

Locations impacted include...
Hereford, Bootleg, Dawn and Simms. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3475 10285 3519 10265 3518 10217 3475 10217
TIME...MOT...LOC 0003Z 231DEG 16KT 3478 10265 

HAIL...1.50IN
WIND...70MPH
 
$$

LG
656 
WWUS54 KAMA 230020
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
720 PM CDT FRI SEP 22 2017

TXC117-230115-
/O.CON.KAMA.SV.W.0286.000000T0000Z-170923T0115Z/
Deaf Smith TX-
720 PM CDT FRI SEP 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR EASTERN DEAF SMITH COUNTY...

At 720 PM CDT, a severe thunderstorm was located 7 miles northwest of
Summerfield, or 9 miles west of Hereford, moving northeast at 20 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect some tree damage. Damage is likely to mobile homes, 
         roofs, and outbuildings. People and animals outdoors will 
         be injured. Expect hail damage to roofs, siding, windows, 
         and vehicles. 

Locations impacted include...
Hereford and Dawn. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3475 10280 3519 10257 3518 10217 3475 10217
TIME...MOT...LOC 0020Z 227DEG 18KT 3484 10257 

HAIL...1.75IN
WIND...70MPH
 
$$

LG
505 
WWUS54 KAMA 230035
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
735 PM CDT FRI SEP 22 2017

TXC117-230115-
/O.CON.KAMA.SV.W.0286.000000T0000Z-170923T0115Z/
Deaf Smith TX-
735 PM CDT FRI SEP 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR EASTERN DEAF SMITH COUNTY...

At 735 PM CDT, a severe thunderstorm was located 8 miles west of
Hereford, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected. 

Locations impacted include...
Hereford and Dawn. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3475 10280 3519 10257 3518 10217 3475 10217
TIME...MOT...LOC 0035Z 225DEG 17KT 3486 10253 

HAIL...1.25IN
WIND...60MPH
 
$$

LG
451 
WWUS54 KAMA 230051
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
751 PM CDT FRI SEP 22 2017

TXC117-230115-
/O.CON.KAMA.SV.W.0286.000000T0000Z-170923T0115Z/
Deaf Smith TX-
751 PM CDT FRI SEP 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR EASTERN DEAF SMITH COUNTY...

At 749 PM CDT, a severe thunderstorm was located 6 miles northwest of
Hereford, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected. 

Locations impacted include...
Hereford and Dawn. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3475 10280 3519 10257 3518 10217 3475 10217
TIME...MOT...LOC 0049Z 224DEG 18KT 3489 10249 

HAIL...1.25IN
WIND...60MPH
 
$$

LG
364 
WWUS54 KAMA 230104
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
804 PM CDT FRI SEP 22 2017

TXC117-230115-
/O.CON.KAMA.SV.W.0286.000000T0000Z-170923T0115Z/
Deaf Smith TX-
804 PM CDT FRI SEP 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR EASTERN DEAF SMITH COUNTY...

At 803 PM CDT, a severe thunderstorm was located 7 miles northwest of
Hereford, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. 

Locations impacted include...
Hereford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3475 10280 3506 10263 3518 10217 3475 10232
TIME...MOT...LOC 0103Z 222DEG 14KT 3491 10248 

HAIL...0.75IN
WIND...60MPH
 
$$

LG
951 
WWUS54 KAMA 230113
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
813 PM CDT FRI SEP 22 2017

TXC117-230123-
/O.EXP.KAMA.SV.W.0286.000000T0000Z-170923T0115Z/
Deaf Smith TX-
813 PM CDT FRI SEP 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DEAF SMITH COUNTY WILL
EXPIRE AT 815 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy rain are still possible with this thunderstorm.

LAT...LON 3475 10280 3506 10263 3518 10217 3475 10232
TIME...MOT...LOC 0113Z 212DEG 25KT 3495 10247 

$$

LG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 5:31 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Sep 22, 5:31 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
531 PM CDT Fri Sep 22 2017

.AVIATION...
TSRA is expected to affect the DHT TAF site through the early
evening. Any other storms are expected to remain west of AMA and
GUY. Low clouds in the MVFR range should start working their way
northward and should affect the AMA TAF site fist and then the DHT
TAF site by mid day. More showers and thunderstorms should start
to move toward the DHT TAF site by mid day as well, so have
inserted a prob30 group there. Winds will stay fairly gusty
through the forecast.

&&

.PREV DISCUSSION... /Issued 355 PM CDT Fri Sep 22 2017/

DISCUSSION...
No major departures have been made to the forecast, other than to
trim pops in eastern sections tonight and Saturday.  Threat for
heavy rain will be a concern beginning Saturday afternoon and
continuing through Monday.

Full-latitude mid-level trof over western CONUS expected to
continue moving east, maintaining a positive tilt through at least
Tuesday . As stronger mid- and upper-level flow moves into
western sections and spreads eastward, favorable dynamics will
assist in the production of showers and thunderstorms.  Low
levels will also respond with southerly low-level jet of 35 to 45
knots continuing to pump moisture into the area through Sunday.
Deep and rich moisture will be in place by Saturday evening.

Cold front expected to move into northwest half of forecast area
Sunday night and Monday, with a final push Monday night placing
the front south of the Texas Panhandle.  Threat for heavy rain
should end in post-frontal airmass, but lower levels expected to
remain very moist as upslope flow and isentropic lift generate
widespread clouds with chances for additional precipitation Monday
night through end of forecast.  Much cooler conditions also
expected Tuesday through Friday with high temperatures mainly in
the 60s.

Cockrell

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

15/14
Hazardous weather outlook, Sep 22, 3:43 PM CDT, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
343 PM CDT Fri Sep 22 2017

OKZ001>003-TXZ001>020-231100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
343 PM CDT Fri Sep 22 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Through Tonight.

Thunderstorms are expected across mainly the western half of the
Texas and Oklahoma Panhandles. A few storms that develop will
have the potential to become strong to marginally severe. Hail up
to quarter size and damaging winds will be the primary threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Chances for thunderstorms will increase beginning Saturday and
Saturday night, with chances for thunderstorms continuing through
Thursday. The threat for widespread severe weather will be low.
However, some of the storms will be capable of producing heavy
rainfall, which could lead to flooding or flash flooding,
especially Saturday afternoon through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Cockrell

In the hours before

Special weather statement, Sep 22, 5:55 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Amarillo TX
555 PM CDT FRI SEP 22 2017

TXZ011-016-230000-
Deaf Smith TX-Oldham TX-
555 PM CDT FRI SEP 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR OLDHAM AND DEAF SMITH COUNTIES
UNTIL 700 PM CDT...

At 554 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bootleg, or 16 miles northwest of Friona, moving northeast at 35 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Hereford, Vega, Adrian, Glenrio, Boys Ranch, Bootleg, Wildorado and
Simms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3538 10304 3558 10221 3475 10225 3475 10304
TIME...MOT...LOC 2254Z 212DEG 28KT 3486 10284

LG
Special weather statement, Sep 22, 5:58 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Amarillo TX
558 PM CDT FRI SEP 22 2017

OKZ001-002-TXZ001-002-006-230000-
Cimarron OK-Texas OK-Hartley TX-Sherman TX-Dallam TX-
558 PM CDT FRI SEP 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TEXAS...EASTERN
CIMARRON...NORTHWESTERN SHERMAN...DALLAM AND NORTHERN HARTLEY
COUNTIES UNTIL 700 PM CDT...

At 557 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Keyes to 15 miles southwest of
Dalhart. Movement was northeast at 35 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Dalhart, Stratford, Hartley, Keyes, Eva, Ware, Hough, Conlen, Griggs,
Texhoma and Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3577 10248 3581 10299 3699 10236 3700 10123
TIME...MOT...LOC 2257Z 210DEG 31KT 3676 10212 3589 10269

LG
Special weather statement, Sep 22, 6:30 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Amarillo TX
630 PM CDT FRI SEP 22 2017

OKZ001-002-230030-
Cimarron OK-Texas OK-
630 PM CDT FRI SEP 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TEXAS AND EASTERN
CIMARRON COUNTIES UNTIL 730 PM CDT...

At 629 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Griggs, or 14 miles north of Stratford, moving
northeast at 25 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Eva, Griggs and Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3699 10152 3650 10191 3650 10225 3651 10231
      3699 10220
TIME...MOT...LOC 2329Z 211DEG 20KT 3653 10217

LG

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 5:55 PM CDTSpecial Weather StatementAMADeaf Smith, Oldham65 min
Sep 22, 5:58 PM CDTSpecial Weather StatementAMADallam, Hartley62 min
Sep 22, 6:09 PM CDTSevere Thunderstorm WarningAMADallam, Hartley, Sherman96 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.